Low Testosterone Gel, Other Treatments Linked to Heart Attack Risk: Study
The findings of a new study raise further concerns about the risk of heart attacks from Androgel and other testosterone replacement therapy (TRT), finding that younger men with a history of heart disease and older men without any pre-existing diagnosis may be twice as likely to suffer a heart attack when compared to men who did not receive a low testosterone gel, testosterone patch or other prescription.
Researchers from the University of California – Los Angeles and the National Cancer Institute in Maryland say that taking testosterone may increase the average man’s overall risk of heart attack by 36%, but the risk is substantially higher for men with heart disease or over the age of 65.
The findings were published by the medical journal PLOSOne on January 29, adding to prior research that has suggested men may face an increased risk of cardiovascular problems from testosterone, including heart attacks, strokes and death.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Testosterone medications are a booming industry, driven by direct-to-consumer marketing that encourage men to seek treatment for “Low T” if they feel a loss of energy or libido; factors previously considered a natural part of aging.
In recent years the use of AndroGel, Androderm, Testim, Axiron and similar testosterone treatments has increased more than a factor of five, with more than $1.9 billion in sales in 2012.
This latest study is the first to involve a large population of men, specifically including younger men. Researchers looked at data on more than 55,000 men who received an initial low testosterone prescription and compared them to men who received a first prescription for an erectile dysfunction drug, comparing the rate of non-fatal heart attacks suffered during the first 90 days using the products. Men in both groups were around the same ages and had similar health conditions.
In addition to the increased over all risk of heart attacks with testosterone gel and other treatments, researchers found especially increased risk among younger men with heart disease and older men both with and without a heart disease diagnosis. The researchers estimate that for every 1,000 men over the age of 65 who take testosterone, 11.52 may suffer a heart attack. That’s compared to only 5.27 per 1,000 among men who do not use testosterone treatments. In younger men who already had a history of heart disease, the risk increased two to three-fold, the researchers found.
“Taken together, the evidence supports an association between testosterone therapy and risk of serious, adverse cardiovascular-related events — including non-fatal myocardial infarction — in men,” the researchers determined. The researchers said there were plausible biological mechanisms supporting the theory that testosterone therapy could increase the risk of heart problems.
The researchers pointed out that this is the fourth study in recent years to suggest an association between TRT and heart attacks. In November, a study published in the Journal of the American Medical Association came to similar conclusions, finding testosterone drugs were linked to increased risks of heart attacks, strokes and death.
In recent months an increasing number of men are now investigating potential AndroGel lawsuits and other testosterone treatment lawsuits, alleging that the manufacturers of these products withheld information from consumers and the medical community about the potential heart risks.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.